Connecticut, 2021

Winter Weather in Connecticut, February 7, 2021

February 7, 2021 · NWS ALY · 1 event in 1 county or zone

The outer snow bands of a Nor easter brushed Litchfield County on the 7th, with totals ranging from around an inch in the northern portions of the county to around 6 inches in the south. The snow prompted schools in New Milford to be delayed the following day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The outer snow bands of a Nor easter brushed Litchfield County on the 7th, with totals ranging from around an inch in the northern portions of the county to around 6 inches in the south. The snow prompted schools in New Milford to be delayed the following day. Key impacts: school closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 6:33 AM EST, 27 minutes earlier.

Area forecast discussion, Feb 7, 6:33 AM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
633 AM EST Sun Feb 7 2021

.SYNOPSIS...
A low pressure system passing well offshore will bring
mainly light accumulations of snow today, with some moderate amounts
well to the south and east of Albany. Colder with a mix of sun and
clouds Monday. Another system is expected to bring light
accumulating snow late Monday night into Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winter Weather Advisory from 7 AM to 7 PM today for Ulster,
Dutchess, Columbia, Berkshire and Litchfield Counties...

As of 630 am, some bone-chilling temperatures in the southern
Adirondacks with NYSM stations at Old Forge and Indian Lake
clocking in at -9 and -10F, respectively. Temps should come up
rather quickly as clouds thicken and a southeasterly breeze
kicks in, though. As for today's snowfall event, 06Z model
guidance has continued the drier theme. Amounts in excess of
what's reflected in the going forecast appear unlikely at this
time.

Previous discussion...

Early morning water vapor shows two shortwave troughs that will
influence our weather today, one moving into MI and one pushing into
the western Gulf. There is a strong upper level jet (sampled at 150
kt at 300 mb on the 00Z.07 KOKX sounding) over the Northeast states
downstream of the longwave trough axis. The trough will assume a
negative tilt as it ejects into the Northeast, with cyclogenesis
occurring offshore the Carolinas ahead of the southern stream
shortwave and in the equatorward entrance region of the jet streak.
The storm is still expected to bomb out, deepening around 30 mb in
24 hours as it moves just south of Nova Scotia by 06Z Mon. Since the
attendant midlevel wave is an open one, the low is not forecast to
curl toward the New England coast, and model consensus tracks the
center near the 40N/70W benchmark. Model forecast low tracks have
wobbled around the benchmark over the last few days, with a slight
but notable offshore trend over the last 12-24 hours in most
guidance.

Cross section analysis reveals good sloping frontogenesis in the
northwest quadrant of the storm, with the 700-500mb Fgen max
forecast to track just southeast of our CWA. Model time height
sections at KPOU show a few hours where strong lift intersects the
DGZ, so a few hours of snowfall rates approaching an inch per hour
are likely within the NW quadrant of the storm, as shown by the 00Z
HREF probabilities. The question is whether these rates will make it
into our far SE forecast zones or remain to our SE. Outside of the
main Fgen area, more modest forcing is forecast due to DCVA from the
approaching trough. The upshot of all of the above is a continued
slight reduction in snowfall forecast owing to the offshore trend in
the storm track. A few hours of snowfall rates of 0.5-1.0 inches/hr
are still possible over Dutchess, Berkshire, and Litchfield counties
primarily between 17-21Z when the Fgen circulation and lift in
the DGZ signature will be strongest. Snowfall forecast is
generally 2-4" here, with 1-2" elsewhere. No changes to
headlines planned, although some zones may come up short of
advisory criteria. As for onset timing, have slowed it down a
bit based on 00Z HREF, with snowfall spreading into the area
south to north 14-17Z.

Tonight, the synoptic snow is forecast to depart roughly 21Z Sun to
00Z Mon from west to east. cold advection kicks in in the wake of
the northern stream trough, with a westerly breeze increasing to 10-
15 kt and 850 mb temps plummeting near or below -15C. Air temps
forecast to drop to 0-15F by Monday morning, with wind chills
bottoming out from +5 to -15F. A quick-hitting band of snow is
possible along the leading edge of the cold advection in the evening
after the synoptic snow ends. Also, a lake effect snow band is
expected to form and possibly reach into the western
Mohawk/Schoharie Valleys for the first part of the night, with light
accumulations possible. Some upslope snowfall may linger over the
southern Greens/Taconics/Berkshires for the first part of the night
as well with light additional accumulation.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Flow pattern for the beginning of the week is expected to be
characterized by strong upper jet energy across the northern half of
the CONUS along the southern periphery of a piece of the Polar
Vortex parked just south of Hudson Bay. Flat confluent SW flow
locally will promote higher surface pressures building in. This
should result in a mainly dry day with a mix of sun and clouds as
the atmosphere mixes into a sct-bkn stratocu deck. A few lake effect
snow showers will be possible over the western Adirondacks. Highs
forecast to be below normal in the mid-teens to upper 20s.

Temps may drop off quickly Monday night, but should stabilize as
clouds quickly increase in advance of the next system as the high
shifts east. Renewed upper jet energy will punch into the Ohio
Valley/Northeast Monday night into Tuesday, inducing 850 mb warm
advection across the tight baroclinic zone. Not much of a surface
reflection with this system, but the isentropic upglide should
result in a period of light snow late Monday night into Tuesday.
Enough confidence for at least likely PoPs everywhere Tuesday. Looks
like a 1-4" event at this time. Some uncertainty with how long into
Tuesday night the snow lingers, if at all, but the trend will be
back toward cold advection and isentropic downglide. Highs Tuesday
forecast to be near normal in the low 20s to low 30s. Lows
Tuesday night back in the single digits and teens as we flip back to
the cold side of the baroclinic zone.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Dry weather expected Wednesday outside of some potential
scattered to isolated lake effect snow shower activity in the
western Mohawk Valley and southern Adirondacks. Highs in the
20s to near 30 and around 20 higher terrain.

The next upper system approaches Thursday with increasing warm
advection and moisture advection. Clouds spread over the region
and chances for snow should reach at least the southern half of
our region by sunset Thursday. Highs Thursday in the 20s with
around 20 higher terrain.

Strong warm advection and isentropic lift Thursday night into
Friday will support accumulating snow across the region. It is
too early to get too exact about where the greatest snow amounts
could be and how much. Snow should be enough to shovel and
should end by or during Friday evening. Highs Friday in the
upper 20s to lower 30s with lower to mid 20s higher terrain.

There are disagreements in sources of guidance/ensembles as to
the evolution of broad upper troughing in eastern North America
and the timing and track of an associated upper closed low that
tracks through southern Canada Saturday and beyond. These
features will determine whether we have a period of dry weather
Saturday or if unsettled weather and chances for snow showers
continue through Saturday. Keeping isolated snow showers for
Saturday until those details are sorted out as we get closer to
next weekend. Highs Saturday in the 20s with upper teens higher
terrain.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
High clouds well over 10000 feet over our region and snow in PA will
spread across the area between about 14Z-17Z. The snow reaches KPOU
first, around 14Z, then to KALB and KPSF around 15Z-16Z, and KGFL
around 17Z.  Once snow begins, visibilities drop to 2 SM or less and
ceilings drop to around or just below 1000 feet. Intervals of
visibilities of 1 mile or less are most likely at KPOU and KPSF with
ceilings predominantly below 1000 feet at KALB, KPOU and KPSF.

Snow ends between about 22Z-24Z and visibilities and ceilings will
return to VFR. So, VFR ceilings and visibilities this evening at all
TAF sites.

Light and variable to calm winds through mid morning will become
light east to southeast at less than 6 Kt around midday. Winds will
shift to northwest late in the afternoon at less than 10 Kt and
continue steady through the evening and overnight.

Outlook...

Monday Night: Moderate Operational Impact. Chance of SHSN.
Tuesday: High Operational Impact. Likely SHSN.
Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SN.
Thursday Night: Moderate Operational Impact. Chance of SN.
Friday: High Operational Impact. Likely SN.

&&

.HYDROLOGY...
No hydrological issues are expected through next week. Light to
moderate accumulating snow is expected today. Another system
could bring light snow on Tuesday. Temps will mainly remain
below freezing, which should allow ice to expand and thicken on
area waterways through the upcoming week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST this evening for CTZ001-
     013.
NY...Winter Weather Advisory until 7 PM EST this evening for NYZ060-
     061-063>066.
MA...Winter Weather Advisory until 7 PM EST this evening for MAZ001-
     025.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...Thompson
Hazardous weather outlook, Feb 7, 4:04 AM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
404 AM EST Sun Feb 7 2021

CTZ001-013-MAZ001-025-NYZ060-061-063>066-081100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Columbia-Eastern Columbia-Western Ulster-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
404 AM EST Sun Feb 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and Ulster, Dutchess, and Columbia Counties in east
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light to moderate snowfall is possible Tuesday.

Snow or a wintry mix is possible again on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-038>043-047>054-058-059-082>084-VTZ013>015-081100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
404 AM EST Sun Feb 7 2021

This Hazardous Weather Outlook is for east central New York except
for Ulster, Dutchess, and Columbia Counties, and southern Vermont.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light to moderate snowfall is possible Tuesday.

Snow or a wintry mix is possible again on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Southern Litchfield

When
February 7, 7:00 AM EST to 5:00 PM EST
Where
Southern Litchfield forecast zone
Reported by
Trained Spotter
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945215.